Hail, Weld
- When
- September 26, 4:42 PM MST
- Where
- Weld County, 2.96 mi SSW of Hudson Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.060, -104.720
A man was seriously injured when he was struck by lightning outside the Hebrew Educational Alliance as he and his family were getting in their car. The victim stopped breathing but was saved when his wife performed cardiopulmonary resuscitation on him immediately following the lightning strike.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A man was seriously injured when he was struck by lightning outside the Hebrew Educational Alliance as he and his family were getting in their car. The victim stopped breathing but was saved when his wife performed cardiopulmonary resuscitation on him immediately following the lightning strike. He suffered burns to 15 percent of his body which included his legs, chest, abdomen and neck. Lightning also caused 48 outages in Denver which affected 6,582 Xcel Energy customers. In Weld County, a thunderstorm produced flash flooding near Platteville along with nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 26, 2:20 PM MST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 320 PM MDT WED SEP 26 2012 .SHORT TERM...AN UPPER LEVEL LOW OVER WESTERN COLORADO WILL SLOWLY PROGRESS EASTWARD THROUGH THE NEXT 24 HOURS. BY LATE THURSDAY AFTERNOON...00Z FRIDAY...THE LOW WILL BE CENTERED OVER EASTERN COLORADO. THE AIRMASS WILL REMAIN MOIST OVER COLORADO UNDERNEATH THIS LOW. COOL MID LEVELS WILL KEEP THE AIRMASS UNSTABLE. CAPES TODAY AND THURSDAY AFTERNOON WILL CLIMB UP TO 1000 J/KG...SO EXPECT SOME THUNDERSTORMS. A FEW OF THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. THERE IS SOME SHEAR...BUT SHOULD NOT BE ENOUGH TO PRODUCE SEVERE STORMS. BEST CHANCE FOR SHOWERS AND STORMS WILL BE IN THE AFTERNOON AND EVENING HOURS WHEN THE BEST INSTABILITY OCCURS. MODELS DO SHOW RAIN AFTER MIDNIGHT ACROSS THE EASTERN PLAINS DUE TO LIFT ASSOCIATED WITH THE LOW. WILL KEEP SOME HEALTHY POPS IN THE FORECAST FOR THIS. IT WILL BE COOL AGAIN THURSDAY WITH HIGHS STRUGGLING TO MAKE IT TO 70 DEGREES ACROSS NORTHEAST COLORADO. .LONG TERM...TROUGH AXIS AND AREA OF BEST MID LEVEL QG ASCENT TO BE ACROSS FAR EASTERN PLAINS THURSDAY EVENING...WILL KEEP THE HIGHEST POPS IN THIS AREA. WITH COOL MID LEVELS...SOME SNOW POSSIBLE ABOVE 11000 FEET...BUT ANY ACCUMULATIONS WILL BE MINIMAL. ON FRIDAY...TROUGH TO SLOWLY MOVE INTO THE CENTRAL PLAINS AS UPPER TROUGH BUILDS ACROSS THE GREAT BASIN. CROSS SECTIONS INDICATING SLIGHTLY DRIER AIR OVER THE MOUNTAINS AND ALONG FOOTHILLS WITH PRECIPITABLE WATER VALUES ABOUT FOUR TENTHS OF AN INCH. AIRMASS ACROSS FAR EASTERN PLAINS STILL FAIRLY MOIST...WITH PRECIPITABLE WATER VALUES AROUND SEVEN TENTHS OF AN INCH. COOL MID LEVELS TO PERSIST...WHICH SHOULD ALLOW FOR AIRMASS TO BECOME UNSTABLE BY THE AFTERNOON. SHOULD SEE SOME THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON... MAINLY OVER THE HIGH COUNTRY WHERE AIRMASS WILL BE SLIGHTLY MORE UNSTABLE. PRECIP AMOUNTS TO BE LIGHT. TEMPERATURES TO WARM INTO THE LOWER AND MIDDLE 70S ACROSS THE PLAINS. FOR SATURDAY...UPPER RIDGE TO CONTINUE TO BUILD ACROSS GREAT BASIN WITH UPPER TROUGH OVER NORTHERN PLAINS. FAIRLY DRY WEST NORTHWEST FLOW ALOFT ACROSS COLORADO. CROSS SECTIONS INDICATE SOME MID LEVEL MOISTURE MOVING ACROSS AREA DURING THE AFTERNOON. DAYTIME HEATING TO CREATE A FAIRLY UNSTABLE AIRMASS...WHICH SHOULD ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EVENING. WITH FAIRLY LOW PRECIPITABLE WATER VALUES...PRECIP AMOUNTS SHOULD BE LIGHT. THERE MAY BE SOME SNOW MIXED WITH THE RAIN OVER THE HIGHER ELEVATIONS. THICKNESS PROGS SUGGEST A COUPLE DEGREES OF WARMING FROM FRIDAY'S READINGS. BY SUNDAY....FLOW ALOFT TO BECOME NORTHWEST AS UPPER RIDGE CONTINUES TO BUILD OVER GREAT BASIN. MODELS SHOW SOME MID LEVEL MOISTURE ACROSS MOUNTAINS AND FOOTHILLS. DAYTIME HEATING SHOULD GENERATE SOME THUNDERSTORMS OVER THE HIGH COUNTRY. STEERING WINDS COULD ALLOW A FEW STORMS TO MOVE ONTO ADJACENT PLAINS. TEMPERATURES TO HOVER AROUND SEASONABLE NORMALS. FOR THE LATER DAYS MONDAY THROUGH WEDNESDAY...UPPER RIDGE TO CONTINUE ACROSS GREAT BASIN WITH MORE OF A NORTH NORTHWEST FLOW ALOFT OVER COLORADO. MODELS CONSISTENT WITH A DRY AIRMASS WITH SLIGHTLY WARMER TEMPERATURES. WILL KEEP THE FORECAST DRY WITH TEMPERATURES WARMING TO SLIGHTLY ABOVE SEASONAL NORMALS. && .AVIATION...NUMEROUS CLOUDS WILL REMAIN OVER THE REGION THROUGH THE NEXT 24 HOURS. CEILINGS THIS AFTERNOON AND EVENING WILL GENERALLY RANGE FROM 2500 TO 5000 FEET. A FEW THUNDERSTORMS WILL DEVELOP THROUGH 01Z ACROSS THE DENVER METRO AREA. IT MAY PARTIALLY CLEAR LATE TONIGHT AND THURSDAY MORNING...BUT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED THURSDAY AFTERNOON. WINDS THROUGH THE NEXT 24 HOURS WILL REMAIN ON THE LIGHT SIDE. && .HYDROLOGY...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THIS EVENING. THERE IS ENOUGH MOISTURE AND INSTABILITY FOR THUNDERSTORMS TO PRODUCE SOME HEAVY RAIN...UP TO THREE-QUARTERS OF AN INCH IN 30 MINUTES. THREAT FOR HEAVY RAIN SHOULD DECREASE AFTER MID EVENING AS THE AIRMASS STABILIZES. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM....D-L AVIATION...MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1110 AM MDT WED SEP 26 2012 COZ030>051-271715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT WED SEP 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEAK STORM SYSTEM WILL LINGER OVER WESTERN COLORADO. THIS SYSTEM WILL COMBINE WITH ABUNDANT MOISTURE AND PRODUCE ANOTHER ROUND OF SHOWERS ALONG WITH A FEW THUNDERSTORMS. SOME SNOW WILL OCCUR ABOVE 10000 FEET WITH ACCUMULATIONS UP TO 3 INCHES OVER THE HIGHER PASSES. SOME LOCALLY HEAVY RAIN MAY OCCUR IN A FEW SPOTS OVER NORTHEAST COLORADO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STORM SYSTEM WILL MOVE SLOWLY ACROSS COLORADO THURSDAY... RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE OUTLOOK AREA. SOME SNOW WILL OCCUR IN THE HIGH MOUNTAINS...WITH LITTLE ACCUMULATION. DRIER CONDITIONS CAN BE EXPECTED FRIDAY AND SATURDAY AS THE SYSTEM MOVES EAST OF THE AREA...WITH ONLY A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS. DRY CONDITIONS WILL PREVAIL SUNDAY THROUGH TUESDAY AS HIGH PRESSURE BUILD OVER THE AREA. TEMPERATURES WILL BE SLIGHTLY BELOW SEASONAL NORMALS THURSDAY AND FRIDAY...THEN SLIGHTLY ABOVE SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN FORT COLLINS 40.56N 105.07W
09/26/2012 E1.00 INCH LARIMER CO TRAINED SPOTTER
ONE INCH IN 15 MINUTES
&&
JKThe Denver radar (KFTG), 34 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
A wet microburst produced flash flooding. A trained spotter observed six inches of water running over the road. An automobile slid into a ditch and was reportedly submerged in four feet of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407313, 407325.